Alert archive / California / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 13, NWS Los Angeles, CA

July 22, 2006San Luis Obispo County, California

NWS Los Angeles, CA issued this severe thunderstorm warning at Jul 22, 2006, 3:47 PM PDT for San Luis Obispo County, California. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 22, 2006, 3:47 PM PDT (22:47 UTC)
Expired
Jul 22, 2006, 4:30 PM PDT
In force
43 min
Issued by
NWS Los Angeles, CA
Area
Counties, with a storm outline in the text

County San Luis Obispo County, CA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS56 KLOX 222248
SVRLOX
CAC079-222330-
/O.NEW.KLOX.SV.W.0013.060722T2247Z-060722T2330Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE OXNARD CA
347 PM PDT SAT JUL 22 2006

THE NATIONAL WEATHER SERVICE IN OXNARD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN SAN LUIS OBISPO COUNTY IN SOUTHWEST CALIFORNIA

* UNTIL 430 PM PDT

* AT 339 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 9 MILES
  SOUTHEAST OF CALIFORNIA VALLEY...OR ABOUT 34 MILES NORTHEAST OF
  SANTA MARIA...AND MOVING NORTH AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  CALIFORNIA VALLEY BY 410 PM PDT

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 3514 12004 3514 11982 3550 11987 3550 12031

$$

MOYER
2 follow-up statements
000 
WWUS56 KLOX 222308
SVSLOX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE OXNARD CA
407 PM PDT SAT JUL 22 2006

CAC079-222330-
/O.CON.KLOX.SV.W.0013.000000T0000Z-060722T2330Z/
SAN LUIS OBISPO-
407 PM PDT SAT JUL 22 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM PDT
FOR SOUTHEASTERN SAN LUIS OBISPO COUNTY...

AT 400 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED 6 MILES EAST OF CALIFORNIA VALLEY...OR ABOUT 40 MILES
NORTHEAST OF SANTA MARIA...MOVING NORTH AT 15 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
RURAL EASTERN SAN LUIS OBISPO COUNTY THROUGH 430 PM PDT

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 3514 12004 3514 11982 3550 11987 3550 12031

$$

RAT/MOYER
000 
WWUS56 KLOX 222323
SVSLOX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE OXNARD CA
425 PM PDT SAT JUL 22 2006

CAC079-222331-
/O.EXP.KLOX.SV.W.0013.000000T0000Z-060722T2330Z/
SAN LUIS OBISPO-
425 PM PDT SAT JUL 22 2006

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN SAN LUIS OBISPO 
COUNTY WILL BE ALLOWED TO EXPIRE AT 430 PM PDT...

AT 420 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THE
SEVERE THUNDERSTORMS OVER SOUTHEASTERN SAN LUIS OBISPO COUNTY HAD
DECREASED IN INTENSITY. THEREFORE...THE WARNING WILL BE ALLOWS TO 
EXPIRE AT 430 PM PDT.

ADDITIONAL THUNDERSTORM DEVELOPMENT IS POSSIBLE THROUGH THE EARLY
EVENING HOURS. 

LAT...LON 3514 12004 3514 11982 3550 11987 3550 12031

$$

RAT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Los Angeles, CA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 3:00 PM PDT, 47 minutes earlier.

Area forecast discussion, Jul 22, 3:00 PM PDT, 47 minutes before
SOUTHWEST CALIFORNIA AREA FORECAST DISCUSSION...UPDATED AVN
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
300 PM PDT SAT JUL 22 2006

...EXCESSIVE HEAT TODAY WITH MANY DAILY RECORD HIGHS EXPECTED...

...PIERCE COLLGE IN WOODLAND HILLS TIES ALL-TIME RECORD HIGH
TEMPERATURE AT 116 DEGREES...

.SHORT TERM...RECORD HEAT WELL UNDERWAY ACROSS MANY LOCATIONS TODAY.
PIERCE COLLEGE IN WOODLAND HILLS HAS ALREADY TIED THEIR ALL-TIME
RECORD HIGH TEMPERATURE OF 116 DEGREES MANY OTHER LOCATIONS
COMING IN WITH TEMPERATURES AT OR ABOVE 110 DEGREES AS OF 3 PM...
INCLUDING CHATSWORTH(114)...BURBANK(111)...CLAREMONT(111)...SANTA FE
DAM(111)...BEVERLY HILLS(111)...NEWHALL(111)...SAUGUS(114)...LOS
PRIETOS(114)...PASO ROBLES(111)...AND CRESTON(115). EXCESSIVE HEAT
WARNINGS WILL REMAIN IN EFFECT UNTIL 8 PM THIS EVENING ACROSS ALL
VALLEY...MOUNTAIN...AND DESERT LOCATIONS...AS WELL AS THE INLAND
PORTION OF THE LA COUNTY COAST (INCLUDING DOWNTOWN LOS ANGELES
AND THE HOLLYWOOD HILLS).

THIS HEAT WAVE IS BEING GENERATED BY A VERY STRONG UPPER LEVEL RIDGE
OF HIGH PRESSURE DOMINATING THE ENITRE SOUTHWESTERN UNITED STATES...
ALONG WITH VERY WEAK ONSHORE FLOW (LAX-DAGGETT ONLY AT +0.8 MB THIS
AFTERNOON). HEIGHTS LOWER A BIT ON SUNDAY WHILE ONSHORE FLOW IS EXPECTED
TO INCREASE SLIGHTLY. THIS WILL LIKELY BRING A FEW DEGREES OF COOLING
TO COASTAL AND COASTAL VALLEY LOCATIONS...BUT NOT ENOUGH RELIEF FOR
THIS CURRENT HEAT WAVE. IN FACT...SOME INTERIOR LOCATIONS MAY SEE
A REPEAT PERFORMANCE OF SIZZLING TEMPERATURES AS 950 MB TEMPERATURES
ARE EXPECTED TO PEAK AT 42 DEGREES CELSISUS. EXCESSIVE HEAT WARNINGS
HAVE BEEN POSTED FOR MOST INLAND LOCATIONS FOR SUNDAY.

SCATTERED THUNDERSTORMS HAVE DEVELOPED ACROSS THE MOUNTAINS OF LOS
ANGELES...VENTURA...AND SANTA BARBARA COUNTIES...AS WELL AS THE
ANTELOPE VALLEY. WITH A MOIST ATMOSPHERE IN PLACE (PRECIPITABLE
WATER VALUES GREATER THAN 1.5 INCHES ACROSS LA COUNTY)...AND LIGHT
STEERING FLOW...A FLASH FLOOD WATCH REMAINS IN EFFECT FOR THE
MOUNTAINS OF LOS ANGELES AND VENTURA COUNTIES AS WELL AS THE ANTELOPE
VALLEY UNTIL 9 PM TONIGHT. A COUPLE OF FLASH FLOOD WARNINGS HAVE ALREADY
BEEN POSTED THIS AFTERNOON FOR THE NORTHERN SLOPES OF THE LA COUNTY
MOUNTAINS AND THE ADJACENT FOOTHILLS OF THE ANTELOPE VALLEY. WITH
SOUTHEAST TO EAST MONSOONAL FLOW PREVIALING THROUGH MONDAY...A GOOD
THREAT OF THUNDERSTORMS WILL CONTINUE ACROSS THE MOUNTAINS AND
DESERTS...MAINLY DURING THE AFTERNOON AND EVENING HOURS. HOWEVER THE
GFS CONTINUES TO INDICATE AN UPPER LEVEL IMPULSE WHICH MAY HELP TO
SUSTAIN CONVECTIVE ACTIVITY OVERNIGHT...SO HAVE LEFT A SLIGHT CHANCE
ACROSS MUCH OF LA COUNTY.

.LONG TERM...MODELS SHOW A GENERAL SLOW BREAKDOWN OF THE RIDGE ACRS
THE AREA TUE AND WED AS A VERY WK TROUGH MOVES TO THE N OF THE FCST
AREA. THIS SHOULD DECREASE THE THREAT OF WDSPRD CONVECTION...KEEPING
ANY SHOWERS/TSTMS CONFINED TO MTNS AND DSRTS DURING THE AFTERNOON
AND EVENING HOURS. XPCT GRADUAL COOLING ACRS THE AREA TUE AND
WED...WITH TEMPS CLOSER TO NORMAL W OF THE MTNS. LOW CLOUDS WILL
LIKELY BEGIN TO MAKE A RETURN TO CSTL SXNS. XPCT LITTLE CHANGE FOR
THU AND FRI...WITH TEMPS CLOSE TO NORMAL W OF THE MTNS...BUT STILL
SLIGHTLY ABOVE NORMAL IN THE MTNS AND DSRTS WITH A SLIGHT THREAT OF
AFTERNOON AND EVENING SHOWERS/TSTMS.

&&

.AVIATION...WEAK UPPER LEVEL TROUGH CENTERED OVER THE GULF OF
CALIFORNIA THIS MORNING WILL ROTATE NORTHWEST AND OVER THE BIGHT
THROUGH SUNDAY MORNING. THUNDERSTORMS WILL DEVELOP EAST OF THE AREA
TODAY AND THE REMNANTS WILL MOVE OVER LOS ANGELES/VENTURA COUNTIES
TONIGHT. ISOLATED THUNDERSTORMS WILL REDEVELOP OVER THE AREA TODAY
AS WELL..CONFINED OVER THE HIGHER TERRAIN SIMILAR TO FRIDAY. LOW
LEVEL CLOUDS HAD RETREATED OFFSHORE WITH THE EASTERN EDGE 12 MILES
OFF POINT ARGUELLO AND EXTENDED SOUTH. THE ONLY SITE LOW CLOUDS AND
FOG IS EXPECTED OVERNIGHT IS SMX. HAVE INCLUDED WS AT SBA AS
MODERATE SUNDOWNER DEVELOPS AND CONTINUES OVERNIGHT.

&&

.LOX WATCHES/WARNINGS/ADVISORIES...
EXCESSIVE HEAT WARNING (SEE LAXNPWLOX).
FLASH FLOOD WATCH (SEE LAXFFALOX).
SMALL CRAFT ADVISORY (SEE LAXCWFLOX).

&&

PUBLIC...GOMBERG/BRUNO
AVIATION...FORWOOD
Hazardous weather outlook, Jul 22, 3:30 PM PDT, 17 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
330 PM PDT SAT JUL 22 2006

CAZ034>041-044>047-051>054-059-087-088-231300-
SAN LUIS OBISPO COUNTY CENTRAL COAST-
SANTA BARBARA COUNTY CENTRAL COAST-SANTA YNEZ VALLEY-
SAN LUIS OBISPO COUNTY INTERIOR VALLEYS-CUYAMA VALLEY-
SANTA BARBARA COUNTY SOUTH COAST-VENTURA COUNTY COAST-
LOS ANGELES COUNTY COAST INCLUDING DOWNTOWN LOS ANGELES-
VENTURA COUNTY INTERIOR VALLEYS-VENTURA COUNTY COASTAL VALLEYS-
SANTA MONICA MOUNTAINS RECREATIONAL AREA-
LOS ANGELES COUNTY VALLEYS-SAN LUIS OBISPO COUNTY MOUNTAINS-
SANTA BARBARA COUNTY MOUNTAINS-VENTURA COUNTY MOUNTAINS-
LOS ANGELES COUNTY MOUNTAINS EXCLUDING THE SANTA MONICA RANGE-
ANTELOPE VALLEY-CATALINA ISLAND-SANTA CLARITA VALLEY-
330 PM PDT SAT JUL 22 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWESTERN CALIFORNIA.

.DAY ONE... TODAY

TODAY WILL BE VERY HOT. HIGHS WILL BE BETWEEN 105 AND 115 IN THE
VALLEYS AND IN THE ANTELOPE VALLEY...AND BETWEEN 100 AND 110 LOWER
ELEVATIONS IN THE MOUNTAINS. HEAT INDEX VALUES WILL RISE TO BETWEEN
105 AND 115 IN MOST OF THESE LOCATIONS TODAY. ACROSS INTERIOR
SECTIONS OF THE COASTAL PLAIN... TEMPERATURES WILL LIKELY RISE TO
BETWEEN 90 AND 100 DEGREES...WITH THE HIGHEST TEMPERATURES IN THE
FOOTHILLS.THERE IS A CHANCE OF THUNDERSTORMS TODAY INTO TONIGHT
ACROSS THE MOUNTAINS OF LOS ANGELES...VENTURA AND SANTA BARBARA
COUNTIES...AS WELL AS ACROSS THE ANTELOPE VALLEY AND THE INTERIOR
VALLEYS OF SAN LUIS OBISPO AND SANTA BARBARA COUNTIES. DUE TO THE
SLOW MOVING NATUTRE OF THE STORMS...A FLASH FLOOD WATCH IS IN
EFFECT FOR THE MOUNTAINS OF LOS ANGELES AND VENTURA COUNTIES...AS
WELL AS THE ANTELOPE VALLEY THROUGH EARLY EVENING. IN ADDITION TO
HEAVY RAINFALLL...ANY THUNDERSTORM COULD PRODUCE STRONG GUSTY WINDS
AND SMALL HAIL.

* EXCESSIVE HEAT WARNING.....SEE WWUS76 KLOX - NPWLOX FOR DETAILS *

* FLOOD WATCH................SEE WGUS66 KLOX - FFALOX FOR DETAILS *

.DAYS TWO THROUGH SEVEN... SUNDAY THROUGH FRIDAY

VERY HOT WEATHER WILL CONTINUE SUNDAY. ALTHOUGH THERE WILL LIKELY BE
SLIGHT COOLING ON SUNDAY...HIGHS WILL BE BETWEEN 100 AND 110 IN THE
VALLEYS AND IN LOWER ELEVATIONS IN THE MOUNTAINS AND BETWEEN 105 AND
112 IN THE ANTELOPE VALLEY. HUMIDITIES WILL BE HIGH ENOUGH TO CAUSE
HEAT INDEX VALUES AT OR ABOVE WARNING LEVELS IN THESE AREAS ON
SUNDAY. ACROSS INTERIOR SECTIONS OF THE COASTAL PLAIN...HIGHS SUNDAY
WILL LIKELY RISE INTO THE 90S.A FEW MORE DEGREES OF COOLING IS
FORECAST ACROSS THE AREA ON MONDAY...BUT IT WILL STILL BE QUITE HOT
IN THE VALLEYS...MOUNTAINS AND THE ANTELOPE VALLEY. THERE IS A
SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS ACROSS THE ENTIRE AREA
SUNDAY THROUGH MONDAY. THE BEST CHANCE FOR THUNDERSTORMS WILL BE
ACROSS THE MOUNTAINS AND DESERTS. THERE IS A SLIGHT CHANCE OF
THUNDERSTORMS DURING THE AFTERNOON AND EVENING HOURS TUESDAY THROUGH
AT LEAST THURSDAY IN THE MOUNTAINS AND ANTELOPE VALLEY.

* EXCESSIVE HEAT WARNING.....SEE WWUS76 KLOX - NPWLOX FOR DETAILS *

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

GOMBERG

In the hours before

Local storm report, Jul 22, 3:16 PM PDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OXNARD CA
316 PM PDT SAT JUL 22 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0255 PM     FLASH FLOOD      4 SE PEARBLOSSOM        34.46N 117.85W
07/22/2006                   LOS ANGELES        CA   LAW ENFORCEMENT

            ROCK AND MUD SLIDE WITH VEHICLES STUCK IN THE VICINITY.

&&

MEIER

The office that day

Everything else NWS Los Angeles, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 22, 9:10 AM PDTFlash Flood WatchLOX11 hr
Jul 22, 1:05 PM PDTFlash Flood WarningLOXLos Angeles85 min
Jul 22, 2:28 PM PDTExcessive Heat WarningLOXLos Angeles, Santa Barbara29 hr
Jul 22, 2:37 PM PDTFlash Flood WarningLOXLos Angeles113 min

Nearby

Severe Thunderstorm Warnings in California, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.